Alert archive / South Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Sep 17, 2020, 12:06 PM EDT for 5 counties in South Carolina. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2020, 12:06 PM EDT (16:06 UTC)
- Expired
- Sep 17, 2020, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarendon County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 2:00 PM EDT | HEAVY RAIN 6.22 | 1 Sse Oakland, SC | SPOTTER MEASURED 6.22 INCHES RAINFALL BETWEEN 8 AM AND 2 PM EDT. |
| Sep 17, 2:02 PM EDT | FLASH FLOOD | Sumter, SC | TRAINED SPOTTER RELAYED FLOODING ON SASAFRASS LANE. ROADWAY AND YARDS UNDER WATER, WITH WATER UP TO STRUCTURES. TIME CONFIRMED BY RADAR. |
| Sep 17, 2:18 PM EDT | FLASH FLOOD | 1 Ssw Sumter, SC | SKYWARN SPOTTER REPORTED EXTREMELY HEAVY RAIN, ROADWAY AND YARD FLOODING IN IDELWILD SUBDIVISION. HEAVIEST RAIN BETWEEN 1PM AND 3 PM EDT. TIME ESTIMATED BY RADAR. |
| Sep 17, 2:20 PM EDT | FLASH FLOOD | 1 Sw Mulberry, SC | REPORT AND PICTURE RECEIVED VIA SOCIAL MEDIA OF ROADWAY WASHOUT/SINKHOLE ON HWY 15N NEAR HWY 76/378 BYPASS. NEAR MCLAUGHLIN FORD DEALER. TIME ESTIMATED BY RADAR. |
| Sep 17, 2:29 PM EDT | FLASH FLOOD | 2 Nne Cane Savannah, SC | SKYWARN SPOTTER REPORTED 4.46 INCHES OF RAIN IN PAST HOUR, 8 INCHES OF WATER FLOODING ROADWAY ALONG TRAILWOOD DRIVE. |
| Sep 17, 2:35 PM EDT | FLASH FLOOD | Bishopville, SC | SKYWARN SPOTTER REPORTS 2-4 INCHES OF WATER ENTERING A DUPLEX ON S. HEYWARD STREET. ROADS FLOODED/IMPASSABLE ON S. CALHOUN, S. HEYWARD, N AND S. MAIN STREETS. TIME ESTIMATED BY RADAR. |
| Sep 17, 2:42 PM EDT | HEAVY RAIN 6.51 | 1 Ssw Sumter, SC | COCORAHS OBSERVER SC-SM-30 NEAR THE CITY OF SUMTER HAS REPORTED 6.51 INCHES OF RAIN SO FAR FOR THE EVENT. BETWEEN 1150 AM AND 215 PM, 3.55 OF INCHES OF RAIN FELL. |
| Sep 17, 2:42 PM EDT | HEAVY RAIN 7.06 | Sumter, SC | COCORAHS OBSERVER REPORTED 7.06 INCHES OF RAIN BETWEEN 8 AM EDT AND 2:42 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 116 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.7
The text
As transmitted.
846
WGUS52 KCAE 171606
FFWCAE
SCC027-055-061-079-085-171915-
/O.NEW.KCAE.FF.W.0016.200917T1606Z-200917T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
1206 PM EDT Thu Sep 17 2020
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Northeastern Clarendon County in central South Carolina...
Southern Kershaw County in central South Carolina...
Lee County in central South Carolina...
Northeastern Richland County in central South Carolina...
Sumter County in central South Carolina...
* Until 315 PM EDT.
* At 1206 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Columbia, Sumter, Camden, Bishopville, Shaw Air Base, South
Sumter, Elgin, Sumter County Airport, Mulberry, Millwood, Oakland,
Elliott, Lee State Park, Goodale State Park, Lugoff, Woods Bay
State Park, Turbeville, Mayesville and Lynchburg.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 85 and 126.
Interstate 95 between mile markers 125 and 146.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
&&
LAT...LON 3419 8087 3435 8052 3435 8027 3432 8024
3435 8020 3435 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3409 8008
3408 8003 3404 7999 3399 7989 3395 7997
3389 7995 3374 8005 3386 8063 3397 8060
FLASH FLOOD...RADAR INDICATED
$$
CALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 4:55 AM EDT, 7 hours 11 minutes earlier.
Area forecast discussion, Sep 17, 4:55 AM EDT, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
455 AM EDT Thu Sep 17 2020
.SYNOPSIS...
Tropical Depression Sally will continue weakening as it moves
from southern Alabama this morning through Georgia early this
afternoon and the Midlands this evening. The remnants will move
north of the area tonight and continue tracking northeastward
and into the Atlantic Basin Friday afternoon. Rainfall will
continue through the day and into tonight with heavy rainfall
expected and times. Early this weekend another cold front will
bring in much cooler and drier air to the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Remnants of Sally will dominate the forecast area through
tonight with heavy rainfall and potential flash flooding
remaining at the forefront of the forecast. Currently Sally is
over southern Alabama and will continue tracking northeastward
through the day and move through the CSRA and Midlands this
evening into early tonight then north of the area overnight.
Along with Sally is a frontal boundary which will push northward
into the forecast area early today then continue moving
northward with the remains of Sally through tonight. Heavy
rainfall and potential for flash flooding remain the focus with
a lower potential for tornadoes as the instability and helicity
parameters struggle to align today.
The heavy rain threat is drive by 850 mb flow around 40 knots
advecting significant moisture into the area through the day
along with isentropic ascent over the frontal boundary. When
combined with a bit of orographic lift...especially over the
western Midlands into the Upstate...the largest area of concern
emerges along and north of the I-20 corridor. Areas along and
south of I-20 are a concern for any rain bands which develop
offshore and move into the area from late morning through the
afternoon. These will be narrower lines however there is
potential for localized heavy rain in the eastern Midlands as
well. Majority of the rainfall will occur through this evening
with amounts ranging from 3 inches in the eastern Midlands to 5
inches in the western Midlands and much of the CSRA. With the
clouds and rain high temperatures will be limited to the mid 70s
to low 80s.
Tonight the remnants of Sally will push north of the forecast
area be along the VA Coast by daybreak Friday. Rainfall will
begin tapering off from south to north overnight as 850 mb flow
turns westerly by midnight then to northerly during the early
morning hours. This will cut off moisture advection into the
area limiting rainfall to moisture which can reach the western
side of Sally's weakening remains. Rainfall totals overnight
will range from around one quarter inch in the CSRA to an inch
and a quarter in the Pee Dee. Low temperatures tonight will be
in the upper 60s to low 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Concern for Friday will shift from rainfall to river flooding
with several area lakes and rivers expected to be near or above
flood stage. By Friday night the deepest moisture will be well
to the NE of the area as the remnants of Sally continue to
accelerate. PWATs will drop to below 1.5 inches across the area
with forecast soundings showing a large influx of dry air moving
into the 700-500mb layer with a subsidence inversion
developing. Some showers will be possible Friday night,
especially closer to the SC coast where moisture will be higher.
Overnight lows drop into the upper 50s in the northern area and
60s elsewhere.
Saturday will begin a significant pattern change across the area as
strong high pressure will be centered near the Great Lakes with
ridging into the SE. This will lead to breezy NE winds developing as
a much cooler and drier airmass dominates. An upper level trough
axis may keep the upper flow out of the SW leading to some lingering
moisture but this will likely help to limit solar insolation and
keep temperatures down as well with highs in the upper 60s to low
70s. Most of the area should remain dry although some models to
indicate that maybe this NE flow isn't quite as strong Saturday
which may allow lower level moisture to stick around for a bit and
lead to chances for showers in the far southern portion of the area.
Does seem likely that most of the area will stay dry for the
majority of the day, however. Saturday night, winds will remain
breezy, continuing to support cold air advection with lows dropping
into the 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A subtle change Sunday as the center of the high moves into the NE
US, allowing for cooler air to funnel down the Lee side of the
Appalachians. The upper level trough will begin to depart which will
shift the deeper flow to out of the NW bringing much dry air to the
entire atmospheric column. Highs slightly cooler Sunday, mostly
in the mid 60s to near 70 with a cool NE breeze making you
forget it's still summer. The high will continue to drift down
over our area which will lead to more sunshine as well as weaker
winds across the area. The airmass will modify through midweek
with temperatures gradually rising, although still around 5
degrees below average by Wednesday. Overnight lows will drop
into the low to mid 50s with plenty of cooler spots seeing their
first sub-50 degree night since spring.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MVFR/IFR conditions have deteriorated to IFR/LIFR and will
continue as Tropical Depression Sally crosses southeastern
Alabama and Georgia. On and off showers are expected prior to
sunrise, with some periods of heavy rain. Coverage will start to
increase as Sally moves closer, moving into the AGS/DNL area
late Thursday afternoon with gusty winds. Some gusts around
15-20kts possible especially in the afternoon. Isolated
thunderstorms during the late afternoon/evening. Could see some
brief periods of MVFR, but will be IFR for the majority of the
day at Augusta terminals. Conditions will improve ever so
slightly then deteriorate once again tonight to IFR/LIFR. NE
winds 5-10kts today will increase and veer SE/S once the
boundary lifts to our northeast.
EXTENDED AVIATION OUTLOOK...Heavy rain, and
associated MVFR to IFR conditions, expected Thursday night,
possibly into Friday morning, as the remnant tropical low, and
associated moisture, track east across our region. Drier air
will enter the region behind the low and is expected to provide
VFR conditions this weekend into early next week.
&&
.HYDROLOGY...
The heavy rainfall associated with Tropical Depression Sally
will lead to some minor to moderate river flooding along several
rivers of the Midlands and CSRA. Rivers have already been rising
due to reservoir operations in anticipation of the heavy
rainfall. Expect rivers to continue to rise has the rainfall
increasing on Thursday. Expect the major rivers to crest from
Friday into the weekend. This includes the Pee Dee, Enoree,
Congaree, Wateree, Saluda and Stevens Creek.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from 8 AM EDT this morning through Friday
morning for GAZ040-063>065-077.
SC...Flash Flood Watch from 8 AM EDT this morning through Friday
morning for SCZ016-018-020>022-025>031-035>038-041-115-
116.
&&Hazardous weather outlook, Sep 17, 5:02 AM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 502 AM EDT Thu Sep 17 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 180915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 502 AM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Sep 17, 11:36 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1136 AM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM FLASH FLOOD 1 E PELION 33.78N 81.23W
09/17/2020 LEXINGTON SC TRAINED SPOTTER
SPOTTER REPORTS FISH HATCHERY ROAD AT
PATRICIA AVENUE FLOODED.
&&
DALocal storm report, Sep 17, 11:42 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD WAGENER 33.65N 81.37W
09/17/2020 AIKEN SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING HWY 302 AT
WARNER LANE.
&&
DALocal storm report, Sep 17, 11:45 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1145 AM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD 3 NNW MARTINEZ 33.56N 82.11W
09/17/2020 COLUMBIA GA EMERGENCY MNGR
LAKE OVERFLOWING.
&&Local storm report, Sep 17, 11:49 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1149 AM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 1 N MARTINEZ 33.54N 82.09W
09/17/2020 COLUMBIA GA EMERGENCY MNGR
PASS BETWEEN BAKERS FERRY AND BOULDER TRAIL
CLOSED DUE TO FLOODING.
&&Local storm report, Sep 17, 11:53 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1153 AM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 2 NNE EVANS 33.55N 82.13W
09/17/2020 M4.62 INCH COLUMBIA GA EMERGENCY MNGR
COLUMBIA COUNTY EM REPORTED TOTAL RAINFALL
RECEIVED SO FAR AS OF 11 AM, 4.62 INCHES.
1.95 INCHES RECEIVED IN THE LAST 3 HOURS.
&&
DALocal storm report, Sep 17, 11:58 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1158 AM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 1 NNE MARTINEZ 33.54N 82.08W
09/17/2020 COLUMBIA GA EMERGENCY MNGR
COLUMBIA COUNTY EM REPORTS REEDS CREEK PARK
ON FURYS FERRY ROAD CLOSED DUE TO FLOODING.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:22 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 46 hr |
| Sep 17, 7:56 AM EDT | Tornado Warning | CAE | Richland, Sumter | 34 min |
| Sep 17, 8:09 AM EDT | Tornado Warning | CAE | Calhoun, Richland, Sumter | 21 min |
| Sep 17, 8:30 AM EDT | Flash Flood Warning | CAE | Aiken, Edgefield, McCormick | 3 hr |
| Sep 17, 9:22 AM EDT | Flash Flood Warning | CAE | Aiken, Barnwell, Edgefield, McCormick, Newberry, Saluda | 3 hr |
| Sep 17, 9:33 AM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 27 min |
| Sep 17, 9:46 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 35 hr |
| Sep 17, 9:46 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 3 days |
| Sep 17, 9:46 AM EDT | River Flood Warning | CAE | Edgefield, McCormick | 12 hr |
| Sep 17, 10:00 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 45 min |
| Sep 17, 10:28 AM EDT | Flash Flood Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg, Richland, Sumter | 3 hr |
| Sep 17, 10:38 AM EDT | Flash Flood Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Fairfield, Kershaw and 6 more | 3 hr |
| Sep 17, 10:44 AM EDT | Tornado Warning | CAE | Clarendon, Sumter | 46 min |
| Sep 17, 11:01 AM EDT | Tornado Warning | CAE | Clarendon, Sumter | 29 min |
| Sep 17, 11:27 AM EDT | Tornado Warning | CAE | Lee, Sumter | 48 min |
| Sep 17, 11:44 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 46 min |
| Sep 17, 12:39 PM EDT | Tornado Warning | CAE | Clarendon, Sumter | 33 min |
| Sep 17, 12:56 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 36 min |
| Sep 17, 1:11 PM EDT | Tornado Warning | CAE | Sumter | 49 min |
| Sep 17, 1:34 PM EDT | Flash Flood Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 3 hr |
| Sep 17, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 23 min |
| Sep 17, 2:52 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 40 min |
| Sep 17, 3:02 PM EDT | Tornado Warning | CAE | Clarendon, Sumter | 28 min |
| Sep 17, 3:19 PM EDT | Flash Flood Warning | CAE | Clarendon, Lee, Sumter | 3 hr |
| Sep 17, 5:45 PM EDT | Areal Flood Advisory | CAE | Clarendon, Orangeburg, Sumter | 60 min |
| Sep 17, 6:08 PM EDT | Special Weather Statement | CAE | Clarendon | 22 min |
Nearby
Flash Flood Warnings in South Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.